ADVERTISEMENT

Q. I am experiencing headaches, fatigue, and loss of appetite after tapering Klonopin. Why?

Answered by
Dr. Kumarshri Shriniwas Saraswat
and medically reviewed by Dr. K Shobana
This is a premium question & answer published on Nov 27, 2021

Hi doctor,

I was diagnosed with anxiety eight years back. I have been taking Klonopin for eight years and was never told about the addictive nature of this medication. With the help of my new doctor, I am tapering my 1 mg Klonopin dosage. Last week, I took .5 mg every day. This week, she wants me to take .5 mg every other day, the next week, every third day, and so forth until my script is gone. On the fifth day, I started having headaches, fatigue, nausea, lack of appetite, and heightened anxiety. Is this normal for trying to quit Klonopin, and how long can these symptoms last?

#

Hello,

Welcome to icliniq.com.

What you are experiencing (headache, anxiety, nausea, fatigue, and lack of appetite) is Klonopin withdrawal. It is expected as you have been taking it for years. In such a case, you need to alter your tapering schedule and go for a slower taper. I recommend reducing the dosage of 0.25 mg from 1 mg and taking 0.75 mg until you feel no such withdrawal symptoms. This can be followed for ten days or longer. After ten days, if you feel comfortable, you can make it 0.5 mg a day and wait for another ten days. If you are comfortable, reduce by another 0.25 mg. After ten days, you can take half of 0.25 mg and wait for another ten days before stopping completely. Taking it on an alternate day or every third day is not recommended as it has a short duration of action.

0.25 mg tablets are available for convenience in tapering. If you feel any significant withdrawal symptoms at any point, you can switch back to the previous dose and delay tapering by a week or so till the withdrawal symptoms disappear. Also, if you experience only anxiety (no nausea, fatigue, headache) like the way you experienced at the beginning of illness on reducing Klonopin, it is possible that you still need a Benzodiazepine (like Klonopin) for anxiety. There is a difference between need and withdrawal symptoms. In such a case, I recommend staying on the reduced dose and not reducing further. Klonopin is not as addictive as Xanax, and many patients take it long-term when needed without any major side effects. I Hope, this helps. Warm regards.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Anxiety is every day of my life. Rarely I do get a small break without anxiety. It has been 10 years.

.. brief description, it appears that you are suffering from some anxiety disorder most probably generalized anxiety disorder. The drug you are taking is neither sufficient nor appropriate when we have a lot of safer and more effective drugs currentl...   Read full

I take Quetiapine XR 400mg.How can I gradually withdraw?

.. an atypical antipsychotic, with a half-life of less than 24 hours. It has a benefit of not causing extrapyramidal side effects. However, it can cause sedation, postural hypotension, and urinary complaints. Although it does not cause any withdrawa...   Read full

Is it common to feel dizzy while switching from Phenytoin to Briviact?

.. sleepiness are the most common side effect of the Briviact (Brivaracetam). Usually, this side effect will get reduced over three to four days. If it does not improve, then I think you should switch back to Phenytoin.  As you said, there were no...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Sexual Problems and Depression
Depression is one of the commonest psychiatric problems in the general population. About 10 % of men and more than doubl...  Read more»
Holiday Season During the Pandemic
Most of us wonder if there is a way to celebrate the holiday season during the COVID-19 pandemic safely. Here are some i...  Read more»
Skin Care Tips To Win Over Winter
This article discusses a few tips to manage and protect your skin during winter.  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.